Nebraska, 2007Hail and Lightning Strike in Nebraska, August 7, 2007
August 7, 2007 · NWS OAX · 5 events in 3 counties and zones
A stationary front extended across extreme southeast Nebraska and southwest Iowa during the afternoon of August 7th. Conditions along and south of the boundary were very unstable with temperatures well into the 90s and dew point temperatures in the mid and upper 70s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front extended across extreme southeast Nebraska and southwest Iowa during the afternoon of August 7th. Conditions along and south of the boundary were very unstable with temperatures well into the 90s and dew point temperatures in the mid and upper 70s. Scattered thunderstorms...a few severe with heavy rain...developed along and north of the boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 7, 1:52 AM CST, 10 hours 41 minutes earlier.
Area forecast discussion, Aug 7, 1:52 AM CST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
252 AM CDT TUE AUG 7 2007
.DISCUSSION...
DIFFICULT FORECAST OVER THE NEXT 36 HOURS AS MUCH OF THE SENSIBLE
WEATHER ELEMENTS WILL BE AFFECTED BY CONVECTION. REGIONAL RADAR
MOSAICS INDC A NUMBER OF CONVECTIVE CLUSTERS IN PROGRESS ACRS THE
CNTRL PLAINS. MAIN CONCERN FOR THE EARLY MRNG HOURS WILL BE
CONVECTION OVR CNTRL NEB. WOULD EXPECT THIS TO CONT TO TRACK EWD
THRU THE MRNG HOURS INTO SW IA AND EXIT THE CWA. THE TRACK SHOULD
GENERALLY BE JUST TO THE NORTH OF THE STALLED OUT FRONTAL BOUNDARY
AND OUTFLOW BOUNDARIES FM EARLIER CONVECTION. THUS TRACK SHLD
GENERALLY TAKE RAIN ACRS THE SAME AREAS WHICH HAD THE HEAVY RAIN
LAST NIGHT AND WL CONT WITH THE FLOOD WATCH UNTIL 7 AM. ONCE
CONVECTION EXITS THE AREA THIS MRNG...SHLD SEE A LULL IN ACTIVITY
AS ATMOSPHERE RECOVERS AND CLDS SLOWLY DISSIPATE. THUS HAVE
LOWERED AFTERNOON POPS AND WE MIGHT ACTUALLY REMAIN DRY THIS AFTN.
GIVEN THE EXPECT CLDS HAVE LOWERED GOING HIGHS OVR THE CNTRL AND
NRN CWA.
WAA/MOISTURE ADVECTION WL AGAIN INCREASE THIS EVNG AS THE LO LVL JET
DVLPS FM CNTRL KS INTO NEB. THIS SHLD ONCE AGAIN ACTIVATE STALLED
FRONTAL ZONE ACROS OUR FA. SVR THREAT LOOKS LOW AS FREEZING LVLS
REMAIN EXTREMELY HIGH WITH THE DEEP TROPICAL MOISTURE.
FURTHERMORE...SIG COLD POOL THREAT ALSO LOOKS LOWS GIVEN THE
THERMODYNAMIC PROFILES. NEVERTHELESS WITH SUCH A MOIST ATMOSPHERE
LEADING TO STRONG INSTABILITY AN ISO SVR CELL CAN NOT BE RULED
OUT TONIGHT. THE MAIN THREAT AGAIN WL LIKELY BE HEAVY RAINFALL AS
THE TROPICAL PLUME OF PWATS GREATER THAN 2 INCHES REMAINS OVR THE
CWA. WLD EXPECT AN MCS TO TRACE FM SW TO NE ACRS THE FA TONIGHT.
SYSTEM MAY ACTUALLY END UP A LITTLE FARTHER NORTH AND WEST OF THE
WHERE THE CURRENT HEAVY RAIN FELL AND THUS WL NOT ISSUE/CONT THE
FLOOD WATCH FOR TONIGHT.
PATTERN REMAINS VERY STAGNANT THROUGH THE DAY ON WED...THOUGH THE
E-W BAROCLINIC ZONE DOES LOOK TO MOVE A LITTLE FARTHER NORTH. WL
LIKELY START THE DAY OFF AGAIN WITH AN MCS EXITING THE ERN CWA AND
WL CONT WITH THE PREVIOUS LIKELY POPS. PRECIP WED AFTN/EVNG MORE
IN QUESTION AS CWA WL BE IN THE WAKE OF A NRN PLAINS SHRTWV AND
THUS WL BE IN FORCING FOR LARGE-SCALE SUBSIDENCE. THIS MAY HINDER
SOME OF THE PRECIP THREAT WED NIGHT...BUT WITH THE BOUNDARY NR THE
AREA AND THE LO LVL JET ONCE AGAIN EXPECTED TO IMPINGE ON THE
AREA...WL CONT WITH OUR CHC POPS.
PAST WED NIGHT PATTERN LOOKS TO QUIET DOWN AS UPPR LVL RIDGE OVR
THE SRN PLAINS AMPLIFIES NWD INTO THE FA. THUS PRECIP CHANCES
EXPECTED TO DIMINISH AND TMPS EXPECTED TO SIG INCREASE THRU THE
WEEKEND. GIVEN THE 00Z GFS...TRIPLE DIGIT HEAT NOT OUT OF THE
QUESTION ON SAT/SUN OF THIS WEEKEND. DID BUMP UP TMPS AND REDUCED
SOME CLD COVER...BUT OTHERWISE NO CHANGES TO THE EXTENDED.
&&
.AVIATION...
CONTINUED CONVECTION NEAR INTERSTATE 80 IS EXPECTED THROUGH AT LEAST
15Z AFFECTING KLNK AND KOMA WITH OCCASIONAL IFR CIGS/VSBYS. THUNDER
SHOULD STAY SOUTH OF KOFK THROUGH THE MORNING...HOWEVER LIGHT
SOUTHEAST FLOW AND LOW TEMPERATURE/DEW POINT SPREADS MAY ALLOW SOME
IFR FOG TO FORM DESPITE CIRRUS SHIELD FROM CONVECTION TO THE SOUTH
AND WEST. AFTER MORNING STORMS DIMINISH...VFR CONDITIONS SHOULD
PREVAIL. MORE THUNDERSTORMS ARE POSSIBLE IN THE LATE AFTERNOON...BUT
BETTER CHANCES ARRIVE AFTER 00Z. HAVE COVERED THIS SCENARIO WITH
PROB30 GROUPS IN THE TAFS UNTIL FOCUSING FRONTAL BOUNDARY CAN BE
BETTER ESTABLISHED AFTER MORNING ACTIVITY.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR NEZ044-045-
050>053-067.
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR IAZ055-056-069-
079-080.
&&
BOUSTEAD/DERGANHazardous weather outlook, Aug 7, 10:47 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1147 AM CDT TUE AUG 7 2007
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-080700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1147 AM CDT TUE AUG 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE
OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WILL BE
HEAVY RAIN...HOWEVER ISOLATED DAMAGING WIND IS POSSIBLE AS WELL.
A STALLED FRONT REMAINS SITUATED ACROSS NEBRASKA AND IOWA. THE
FRONT...ALONG WITH AN UPPER LEVEL DISTURBANCE WILL BE THE FOCUS
FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND THIS
EVENING.
HEAT INDICES MAY REACH NEAR 105 ACROSS EXTREME SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HOT AND HUMID WEATHER WILL PREDOMINATE BEGINNING THURSDAY AS THE
REGION STARTS INTO A PROLONGED SUMMER HEAT WAVE. AFTERNOON HEAT
INDICES MAY EXCEED 105.
THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON WEDNESDAY AND
WEDNESDAY NIGHT AS THE FRONT REMAINS IN THE AREA.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT. HEAVY RAINFALL REPORTS ARE APPRECIATED.
GRIFFIS
Event by event
3 hail, 1 lightning, 1 heavy rain. Local standard time, as filed.
Lightning, Otoe
- When
- August 7, 12:33 PM CST
- Where
- Otoe County, Syracuse
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 40.650, -96.180
Lightning struck a house in Syracuse sparking a fire which caused extensive damage to the roof and attic.
Hail, Nemaha
- When
- August 7, 3:30 PM CST
- Where
- Nemaha County, 9 mi S of Johnson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.290, -96.000
Hail, Richardson
- When
- August 7, 4:30 PM CST
- Where
- Richardson County, 4 mi NW of Barada
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.261, -95.634
A small amount of hail up to 3/4 inch in diameter occurred along the Richardson and Nemaha county line northwest of Barada.
Hail, Nemaha
- When
- August 7, 10:05 PM CST
- Where
- Nemaha County, Brownville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -95.650
Heavy Rain, Otoe
- When
- August 7, 10:20 PM CST
- Where
- Otoe County, 12 mi S of Nebraska City
- Reported by
- Trained Spotter
- Coordinates
- 40.477, -95.850
A thunderstorm dumped 4.20 inches of rain in one hour at county Hwy 69 and Q near the Nemaha county line just northeast of Julian.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 7 to 17, 20073 deaths · 45 events
- Damaging Wind in Illinois, August 7, 20071 death · 1 injured · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 7, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 7, 2007$3.8 million · 1 in hail · 11 events
- Flash Flooding and Flooding in Illinois, August 7, 2007$4.1 million · 6 events
- Hail and Damaging Winds in North Dakota, August 7, 2007$430,000 · 82 kt wind · 7 events
- Flash Flood and Hail in Iowa, August 7, 2007$245,000 · 70 kt wind · 11 events
- Lightning Strike in Florida, August 7, 2007$375,000 · 1 event
- Damaging Winds in Pennsylvania, August 7, 2007$70,000 · 55 kt wind · 3 events
- Damaging Winds in Pennsylvania, August 7, 2007$35,000 · 50 kt wind · 7 events
- Tornado and Damaging Winds in Pennsylvania, August 7, 2007EF1 · 7 events
- Flash Flood and Damaging Wind in Nebraska, August 7, 2007$35,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46258, 39785, 39786, 39787, 39788.